Weekly First-aid Topic: Can Vomit if Children Take Poisons Mistakenly?
From:Beijing Municipal Commission of Health and Family Planning
Date:07/31/2017

Acute poisoning is one of the common accidents in children. The toxicants are from common industrial organic solvents (such as thinner), chemical products (such as shampoos, pigments), drugs and poisonous pests (such as “tetramine”, cockroach killer) and so on. After acute poisoning, sudden vomiting, coma, convulsions and eyes-rolling are common symptoms in children. 

After poisoning, parents should firstly know the causes of poisoning (judged by the smell and solvent containers). Separate children from the source of poisons; wash the poisons in children’s skin, eyes or mouths for about 20 min; then call 120 or send them to the nearest hospital for treatment; finally, at the time of treatment, parents should explain the children’s signs before poisoning, the areas of activities, the toxic solution taken mistakenly and the emergency treatment measures to the doctors; and if conditions are permitted, provide sources of poisons to doctors for rescue.

It is not recommended to discharge the poisons by “vomiting”, because some solvents are not suitable for discharge by vomiting; in addition, foreign body may be sucked into the respiratory tract while vomiting, leading to blockage of respiratory tract.


Provided by Zhao Jian from Beijing First Aid Center